Questions and Answers with the Author:
Dr. Elizabeth J. Roberts M.D.
Should You Medicate Your Child’s Mind?
A Child Psychiatrist Makes Sense of Whether to Give Kids Meds
Q: How can I tell if my child needs to be treated with psychiatric medications?
A: If your child appears unhappy, fearful, excessively angry, failing classes or is struggling to get along with family and friends, to a degree greater than what you would consider normal, you need to seek help for your child from mental health professionals. He may need only counseling, tutoring or some other sort of social intervention but not necessarily medication. The decision as to whether or not your child needs to be medicated, requires a thorough evaluation by a child psychiatrist and careful consideration by you about the risks and benefits of medicating your child's mind.
Q: What should I do if my child's doctor has made a psychiatric diagnosis and wants to treat my kid with psych meds, neither of which I agree with?
A: You may first want to bring up your concerns with your doctor and ask for clarification. If you still feel uncomfortable with your doctor's assessment, diagnosis, and recommendation for your child, remember that any doctor can make a mistake and you are always wise to get a second opinion.
Q: What are the risks of medicating my child with psych meds?
A: The risks associated with treating your child with psychiatric medications depends almost completely on which medication your child is taking. For example, treatment with stimulants, like Adderall or Ritalin, can cause difficulty sleeping, loss of appetite, weight loss, stunted growth after extended treatment, increased heart rate, anxiety, increased anger and irritability, motor tics and in rare cases, has been linked to death due to heart failure. Some of these side effects are common and some extremely rare. With Depakote, a popular med for treating Bipolar Disorder, children require regular blood tests to evaluate the effect that Depakote has had on the liver, and the immune system. Depakote can also cause significant weight gain (up to 100 lbs in one year) lethargy and sedation. Again, some of these side effects are common and some extremely rare. Finally, an antidepressant like Zoloft has side effects like nausea, insomnia, diarrhea and you must watch over your child during early treatment because before the depression improves, your child's energy will return. He may find the energy to act on suicidal thoughts common in depression before the depression resolves.
Q: What if I am against my child taking any kind of psychiatric medication for any reason, are there alternative treatments available?
A: Yes, there are many other treatment options for treating psychiatric conditions, but the results may not be as fast or in the case of some conditions (like schizophrenia) not nearly as successful. Some of the other treatments are: psychotherapy, including individual, group and family, twelve step programs, residential treatment care, coaching, mentoring and adjustments to living situation, just to name a few.
Q: Are there any risks associated with refusing to allow my child to be treated with psychiatric medications?
A: Yes there are. If your child is suicidal, or acutely psychotic, then psychiatric medications may be necessary to keep your child safe. Without immediate medication treatment, you run the risk that your child may be seriously hurt or injured. On the other hand, if you are able to provide a constant watch over your child 24 hours a day, you might be able to avoid medicating your child-but it is risky. It is imperative that you get some form of help for your child's mental illness as quickly as possible. Whether you place your child on psychiatric medications or not, treatment must be sought immediately and can take many forms.
Q: My daughter's teacher told me that she thinks my daughter has AD/HD and suggested that I go to my pediatrician for a prescription of Ritalin. Can I trust this advice?
A: Even though your daughter's teacher may be right--a diagnosis made by any teacher is only a best guess. Teachers are not doctors, and a diagnosis made by a teacher is not a formal diagnosis by a licensed mental health professional. In spite of all their experience with children in a school setting, they still are not qualified or licensed to diagnose anyone's child with a psychiatric illness.
Q: My daughter was always a good student and well behaved until she started Junior High School-then she started ditching school, failing classes and being more defiant at home too. Her new friends in Junior High look like a rough bunch to me. The school psychologist has suggested that my daughter may have AD/HD. When I told my pediatrician about what the school psychologist said, he wanted to start my daughter on Ritalin or Concerta. I am not so sure about the assessment by the school psychologist or the recommendations by the pediatrician. What can I do?
A: Get a second opinion. Your daughter's symptoms are very consistent with a pre-teen who has just found alcohol and/or drugs. Sadly, this is a scenario we see too often with this age group, and it can lead to greater problems and continued school failure. So don't wait for the situation to get worse, act immediately to get help for your child.
Q: My neighbor's girl was getting failing grades in school and Ritalin helped her grades improve. Now, my son is having the same problems in school, do you think Ritalin could help him get better grades too?
A: Though it is possible that your son may do just as well as your neighbor's child did on Ritalin, there is no guarantee of success. Not everyone who is failing in school is AD/HD and not everyone responds the same way to Ritalin. Though Ritalin is clearly a performance enhancing drug whether you have AD/HD or not, Ritalin and the other amphetamine-like drugs can have significant side effects for some children. This is something to discuss carefully with your child's doctor.
Q: My 8 year old son is taking Risperdal to treat his temper tantrums which he has had since he was a toddler. His psychiatrist diagnosed him with Bipolar Disorder but never told me about any of the side effects of the medication. When I looked up Risperdal I learned it could cause obesity, diabetes, Tardive Dyskinesia, Parkinsonism, Neuroleptic Malignant Syndrome and gynocomastia. Should I be concerned?
A: Yes. Risperdal is a very effective medication for Schizophrenia and Bipolar Disorder and recently has even been used to treat children with anger problems. Although Risperdal is a very effective medication, it does have some very serious side effects. For treatment of an 8-year-old child's anger outbursts, Risperdal should only be taken when all other treatment methods have failed and trials with other safer psychiatric medications have not worked either. You need to bring your concerns to the attention of your son's psychiatrist. If you feel the doctor is not addressing your concerns satisfactorily, get another psychiatrist's opinion.
Q: My 12-year-old daughter has always had a bad temper when she doesn't get her way. She screams obscenities and badgers me until I give in to her. As long as she is getting her way, she is happy. I am afraid to say "no" to my daughter because when I do she just explodes. She likes to stay up late and talk on the phone with her friends or chat on the Internet. She defies my requests and is always arguing with me about my rules. I have to admit I have never been a big disciplinarian because I want to stay close friends with my daughter. Really, we are more like sisters. I took a survey on-line and learned that my daughter has Bipolar Disorder. Who can I see to get psychiatric medications for my daughter's Bipolar Disorder? Her pediatrician does not feel comfortable prescribing this type of medication.
A: Even though you have done your own research, and have concluded that your daughter has Bipolar Disorder, you really need to verify your conclusions with a thorough professional evaluation by a licensed child psychiatrist. Just based on the symptoms you have presented here, your daughter's diagnosis sounds more like Oppositional Defiant Disorder (ODD), a condition that should not be treated with psychiatric medications at all. Responsible doctors and psychiatrists would not want to make a diagnosis based on the brief description you have presented here, so I certainly cannot be sure of the ODD diagnosis. Therefore, your best next step is to make an appointment with a reputable child psychiatrist for a full assessment.
Q: Should my child take a medication that has the "black box" warning from the FDA?
A: Just because a medication has a warning from the FDA does not mean that it should never be prescribed. A warning is just that, a warning. When your child is prescribed a medication that carries the black box warning from the FDA, your doctor will want to proceed with caution and complete any required testing to keep your child safely on the medication.
Questions and Answers with the Author: